PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jrsocmedLink to Publisher's site
 
J R Soc Med. 2004 December; 97(12): 587–588.
PMCID: PMC1079675

Severe salicylate poisoning treated conservatively

Sandeep Basavarajaiah, MBBS,1 Paul Sigston, FRCP FRCA,2 and Kuno Budack, MRCP1

Severity of salicylate poisoning has been classified in terms of blood concentrations. However, in decisions on treatment, other factors must be taken into account.

CASE HISTORY

A woman of 86 was brought to the emergency department having been found unresponsive in her chair by a relative. Her medical history included polymyalgia rheumatica, transient ischaemic attacks and depression. Her regular daily medication was aspirin 75 mg, prednisolone 5 mg and nitrazepam 10 mg. On examination she was apyrexial but tachypnoeic with oxygen saturation 92% on air. She opened her eyes and moved all her limbs to command. Routine blood examination showed a raised white cell count with neutrophilia and deranged renal function (urea 23.8 mmol/L, creatinine 288 μmol/L). Arterial blood analysis revealed a pH of 7.50, pCO2 2.23 KPa, pO2 12.2 KPa, bicarbonate 19 mmol/L (base deficit 4.5 mmol/L) and lactate 2.7 mmol/L. CT of the head was normal. Because of the respiratory alkalosis salicylate was measured and proved to be 850 mg/L.

A regional toxicology service advised that, in a patient with salicylate 4700 mg/L, haemofiltration would normally be indicated. The patient was given activated charcoal to minimize gastrointestinal salicylate absorption and transferred to the intensive care unit where a bicarbonate infusion (1.4% sodium bicarbonate at 300 mL/h) was set up to combat the metabolic acidosis and alkalinize the urine. Urinary pH was maintained at 47.5. Within 4 h of the infusion being started, the patient's level of consciousness had improved greatly, blood gases were returning to normal and the salicylate concentration was lower. She later told us that she had taken an intentional overdose of aspirin (tablets of 300 mg, not the 75 mg tablets she received on prescription).

COMMENT

Salicylates when taken in excess cause respiratory alkalosis by direct stimulation of the respiratory centre in the medulla, followed by a metabolic acidosis due to uncoupling of oxidative phosphorylation and blocking of the Krebs cycle. Once absorbed, they remain in the ionized form and hence do not diffuse easily into tissues unless a metabolic acidosis supervenes; they are then converted into the non-ionized form which readily diffuses into the brain. Similarly, the non-ionized form is readily reabsorbed from the renal tubules, slowing elimination. The effects vary from nausea, vomiting, tinnitus, deafness and confusion to coma.1,2

The severity of salicylate toxicity has been classified by blood concentration—mild 300–500 mg/L, moderate 500–700 mg/L, severe 4700 mg/L. However, there is a view that concentration is not the only or even the major criterion. Additional criteria relating to severity include age over 70 or under 10 years, central nervous system features, hyperpyrexia, metabolic acidosis, pulmonary oedema and late presentation.3 Standard treatment includes the use of activated charcoal or gastric lavage, prompt rehydration and correction of any electrolyte abnormalities. A bicarbonate infusion should be started to combat acidosis, which aids in conversion of the non-ionized form of the drug to the ionized form, minimizing tissue toxicity and increasing renal elimination. Although haemofiltration has been recommended for patients with a salicylate exceeding 700 mg/L, our patient's age and frailty led us to try urinary alkalinization first and she showed rapid clinical improvement. A previous paper5 has compared the use of bicarbonate infusion with haemofiltration in a single patient following two episodes of severe salicylate poisoning. The initial rate of decline in the salicylate concentration was faster with alkalinization of urine.

References

1. Bari N. Salicylate poisoning. J Pak Med Assoc 1995;45: 160-1 [PubMed]
2. Krause DS, Wolf BA, Shaw LM. Acute aspirin overdose: mechanisms of toxicity. Ther Drug Monit 1992;14: 441-51 [PubMed]
3. National Poisons Information Service (NPIS). Salicylates—Features and Management [http://www.spib.axl.co.uk]
4. Wrathall G, Sinclair R, Moore A, Pogson D. Three case reports of the use of haemodiafiltration in the treatment of salicylate overdose. Hum Exp Toxicol 2001;20: 491-5 [PubMed]
5. Higgins RM, Connolly JO, Hendry BM. Alkalinization and hemodialysis in severe salicylate poisoning: comparison of elimination techniques in the same patient. Clin Nephrol 1998;50: 178-83 [PubMed]

Articles from Journal of the Royal Society of Medicine are provided here courtesy of Royal Society of Medicine Press